Toggle Main Menu Toggle Search

Open Access padlockePrints

Progression of periodontal disease and interleukin-10 gene polymorphism

Lookup NU author(s): Dr Peter Middleton, Dr John TaylorORCiD


Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Background and Objective: Interleukin-10 is a key immunoregulatory cytokine that may be of significance in the immunopathogenesis of chronic inflammatory diseases such as periodontal disease. Molecular genetic studies have defined a number of haplotypes that may be associated with differing levels of interleukin-10 secretion. The present study investigated the possible association between interleukin-10 gene polymorphism and periodontal disease progression. Material and Methods: Genomic DNA was obtained from 252 adults who were part of a prospective longitudinal study on the progression of periodontal disease in a general adult Australian population. Single nucleotide polymorphisms at positions -592 and -1082 in the interleukin-10 promoter were analysed using an induced heteroduplex methodology and used to determine interleukin-10 promoter haplotypes in individual samples. Periodontitis progression was assessed by measuring probing depths and relative attachment levels at regular intervals over a 5-year period. A generalized linear model was used to analyse the data, with age, gender, smoking status, interleukin-1 genotype and Porphyromonas gingivalis included as possible confounders. Results: There was a significant (p ≈ 0.02) main effect of interleukin-10 haplotypes, with individuals having either the ATA/ACC or the ACC/ACC genotype experiencing around 20% fewer probing depths of ≥4 mm compared to individuals with other genotypes. Age and smoking had significant (p < 0.001) additional effects. Conclusion: These data suggest that the interleukin-10 genotype contributes to the progression of periodontal disease. © 2007 The Authors.

Publication metadata

Author(s): Cullinan MP, Westerman B, Hamlet SM, Palmer JE, Faddy MJ, Seymour GJ, Middleton PG, Taylor JJ

Publication type: Article

Publication status: Published

Journal: Journal of Periodontal Research

Year: 2008

Volume: 43

Issue: 3

Pages: 328-333

ISSN (print): 0022-3484

ISSN (electronic): 1600-0765

Publisher: Wiley-Blackwell


DOI: 10.1111/j.1600-0765.2007.01034.x

PubMed id: 18447856


Altmetrics provided by Altmetric